Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 231, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 1997, 7:48 PM CDT for Kearny County, Kansas. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 1997, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 1, 1997, 8:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:50 PM CDT | Thunderstorm Wind 55 | Lakin, KS | |
| Aug 1, 8:00 PM CDT | Thunderstorm Wind 65 | Lakin, KS | |
| Aug 1, 8:00 PM CDT | Hail 1 | Lakin, KS | |
| Aug 1, 8:00 PM CDT | Thunderstorm Wind 55 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
956 WUUS1 KDDC 020047 RRA SVRDDC KSC093-020120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 748 PM CDT FRI AUG 1 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 820 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHEAST KEARNY COUNTY * AT 745 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF DEERFIELD MOVING EAST AT 5 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. CICCONE/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:50 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 1, 3:50 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT FRI AUG 01 1997 ...FCST PRBLM THIS CYCLE IS CHC FOR TSRA TNGT AND TEMPS... 18Z SFC ANLYS SHOWING SFC LOW OVR NWRN KS VCNTY GOVE CO. SFC TROF XTNDS SOUTH FROM THIS LOW INTO TX PNHNDL WHILE WHAT APPRS TO BE A WK COOL FNT XTNDG BACK INTO ERN COLO. 1K VIS LOOP SHOWS CU FIELD HAS DEVELOPED OVER FM ERN COLO INTO WRN KS. DOESN'T LOOK LIKE MUCH VERT DEVELOPMNT XCPT FOR SOME IN ERN COLO. AFTN CNVTN HAS ALSO FIRED OFF OF ERN SLOPES OF ROCKIES. H5 MODEL FCST FIELDS HAVING A HARD TIME PINNING DOWN WK VORT PTTN NEXT FEW DAYS. OVERALL THEY SEEM TO MOVE VORT MAX OUT OVER NEB INTO ERN KS TNGT AND SLOWLY DROP IT SOUTH OF AREA TOMORROW. THIS SEEMS REASONABLE AS UPPER HIGH RETROGRADES WEST A LITTLE MORE. THEN HIGH PRETTY MUCH STAYS CENTERED OVER REGION WITH WK DSTBNCS CONT TO ROTATE AROUND IT. FOR TNGT WILL GO WITH SLIGHTLY HIER POPS IN NORTHERN PTNS CWA WHERE BEST CNVRGNC IS WITH SLGT CHC POPS FURTHER SOUTH AND NOTHING IN SOUTHEAST CORNER. MOST CNVTN SHOULD BE CONFINED TO EVE HOURS AS WK UPPER FLOW NOT CONDUCIVE TO ORGANIZED CONVECTION AND POSS OF LOW LVL JET ADVECTING MOISTURE INTO AREA APPRS MINIMAL. .DDC...NONE DDC 068/094 068/095 067 2-2 GCK 067/094 066/094 065 2-2 EHA 065/093 066/095 065 10- LBL 068/095 067/095 066 202 HYS 069/093 069/096 067 3-2 P28 071/094 073/096 072 2-2 GERARD
In the hours before
Special weather statement, Aug 1, 7:41 PM CDT, 7 minutes before
KSZ030-031-043>046-061>064-074>077-084>087-020245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 742 PM CDT (642 PM MDT) FRI AUG 1 1997 ...STRONG THUNDERSTORMS WERE MOVING ACROSS SOUTHWEST KANSAS... AT 730 PM CDT RADAR INDICATED STRONG SCATTERED THUNDERSTORMS STRETCHING FROM NEAR ELKHART TO JUST WEST OF GARDEN CITY TO NESS CITY AND WEST OF HAYS. THESE THUNDERSTORMS WERE ALONG A WIND SHIFT LINE AND HAVE PRODUCED A COUPLE OF VERY WEAK SHORT LIVED TORNADOES. EXPECT THE POSSIBILITY OF BRIEF TORNADOES ALONG THIS BOUNDARY AS IT MOVES SLOWLY TO THE SOUTHEAST. THESE TYPE OF TORNADOES LAST ONLY FOR A FEW MINUTES WITH WIND SPEEDS UP TO 70 MPH. RARELY DO THESE SHORT LIVED TORNADOES PRODUCE SIGNIFICANT DAMAGE. THESE THUNDERSTORMS SHOULD BEGIN TO WEAKEN AFTER 9 PM. SOME OF THESE SLOW MOVING THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL AND SOME SMALL HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA SEEK SHELTER IN A STRONG BUILDING. CONTINUE TO LISTEN TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. CICCONE/KRUSE
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.